Antidepressant Drugs and the Risk of Suicide

0
19

Many people who suffer from depression often contemplate or attempt to take their own lives. One of the drawbacks of antidepressant drugs is that when one first starts taking them the risk of suicide may actually increase. Anyone taking antidepressants should be aware of this and should see their therapist or doctor immediately if they begin to have suicidal thoughts soon after starting their antidepressant medication. People of every age group can be affected by the threat of suicide.

Anyone taking antidepressants should be watched closely for signs of suicidal tendencies, more depressed moods and any other unusual changes in their behavior. This is particularly true of anyone just beginning their drug therapy and whenever the antidepressant itself or the dosage is changed. The patient should meet regularly with their therapist or doctor, at least once a week during the first month of treatment, then twice during the second month and then periodically for the rest of the treatment period, however long they are on the antidepressant medication. During this time it may also be appropriate for the patient and therapist to have periodic phone contact.

It is also important that family, friends and outside caregivers monitor the patient on a daily basis during the first few months of treatment. They should be alert to any changes in the patient’s demeanor and any decline mood including anxiety, agitation, insomnia, panic attacks, irritability, hypomania, hostility and any signs of suicidal thoughts or actions. If any of these symptoms start to manifest and become severe the patient’s therapist or doctor should be notified immediately.

There is also the chance that the antidepressant drug itself can be used in a suicide or attempt. Because of this possibility two precautions should be undertaken. The first is the prescription should not be written for more than the smallest number of doses needed for managing the depression. The second precaution involves the dosing of inpatients. This must be directly observed to make sure that the dose is swallowed and not hidden in the cheek or under the tongue to prevent the patient from hoarding multiple doses that can be ingested en mass at a later date.

During antidepressant drug therapy the question becomes what should one do if suicidal thoughts begin during the therapy or the depression becomes actually worse? The first option is to switch to a different antidepressant. The second option is to stop the antidepressant altogether. Option two is not the best choice because the long term risk of suicide from untreated depression is much greater than the risk posed by taking antidepressant drugs. If the risk of suicide appears high it may be in the patient’s best interest to be temporarily hospitalized.



Source by Andrew Bicknell

LEAVE A REPLY

Please enter your comment!
Please enter your name here